Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 419, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 2, 2008, 1:39 PM EDT for Rockingham County, Stokes County, Surry County, North Carolina. It was in force for 79 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 2, 2008, 1:39 PM EDT (17:39 UTC)
- Expired
- Aug 2, 2008, 2:58 PM EDT
- In force
- 79 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Rockingham County, NC, Stokes County, NC, Surry County, NC
The radar
The Roanoke radar (KFCX), 69 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 2, 12:02 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.7 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 617 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1463 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 10:29 AM EDT, 3 hours 10 minutes earlier.
Area forecast discussion, Aug 2, 10:29 AM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1029 AM EDT SAT AUG 2 2008
.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE THROUGH THE AREA TODAY BRINGING
SCATTERED THUNDERSTORMS. DRIER WEATHER WILL MOVE IN BEHIND THE
FRONT SUNDAY...WITH A WARMING TREND EXPECTED EARLY NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
ORGANIZED AREA OF SHOWERS/TSTMS AHEAD OF THE SHORT WAVE TROUGH HAS
MANAGED TO KEEP GOING DURING THE MORNING LULL WITH WEAK
INSTABILITY. MSAS/LAPS ALREADY SHOWING THE AREA AHEAD OF THE
CONVECTION BECOMING MORE UNSTABLE. ALSO...SATELLITE SHOWS PLENTY OF
HTG AHEAD OF THE STORMS AS WELL. MODIFIED GSO SOUNDING INDICATES
CAPES OF 2500 TO 3000 J/KG ARE LIKELY IN THE PIEDMONT. HAVE UPPED
THE POPS TO LIKELY AHEAD OF THE LINE OF STORMS...AND ADDED STRONG
WINDS AND HEAVY RAIN IN THE WX GRIDS AS WELL. WILL UPDATE THE HWO
TO HIGHLIGHT THREAT OF SEVERE TSTMS MAINLY EAST OF THE BLUE RIDGE
THIS AFTERNOON.
PREVIOUS DISCUSSION...
A STRONG SHORT WAVE SEEN ON WATER VAPOR WAS MOVING
ACROSS EASTERN MICHIGAN EARLY THIS MORNING....AND WILL QUICKLY
MOVE EAST INTO THE NORTHEAST US BY THIS EVENING. THIS WILL PUSH A
COLD FRONT THROUGH THE FORECAST AREA TODAY. DESPITE THE FACT THAT
THE FRONT AND ASSOCIATED LIFT WILL MOVE THROUGH THE WESTERN
PORTION OF THE FORECAST AREA EARLY IN THE DAY...STRENGTHENING
UPPER LEVEL WINDS AND FORECAST CAPES IN EXCESS OF 1200 J/KG AT ROA
BY 14Z...COULD RESULT IN SEVERE STORMS EARLY TODAY. BY LATE
AFTERNOON...MOST OF THE CONVECTION SHOULD BE IN THE FAR EASTERN
PORTION OF THE FORECAST AREA ALONG SFC BOUNDARY WHERE INSTABILITY
WILL BE STRONGEST...BUT COVERAGE OF STORMS MAY BE LIMITED WITH
WEST WINDS.
&&
.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
FRONT WILL BE EAST OF THE FORECAST AREA SATURDAY NIGHT....SO
DESPITE WEAKER SHORTWAVE PASSING OVER THE AREA SATURDAY
NIGHT...EXPECT DRY CONDITIONS. TEMPS SHOULD BE JUST A DEGREE OR
TWO COOLER SUNDAY MORNING WITH DRIER AIR MASS...BUT NOT A
SIGNIFICANT CHANGE. FORECAST SOUNDINGS FOR SUNDAY ARE QUITE
DRY...SO WILL KEEP ONGOING DRY FORECAST IN PLACE. WITH DRY AIRMASS
IN PLACE...LOOK FOR A LARGE SPREAD IN DIURNAL TEMPS. AS A RESULT...
LOWERED LOW TEMPERATURES A DEGREE OR TWO FOR MONDAY MORNING.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
WHILE UPPER TROF AXIS SHIFTS EAST MONDAY...REGION REMAINS UNDER
WEAK NORTHWEST FLOW...AND A QUICK LOOK AT THE 00Z/02 GFS INDICATES
MIDWEST UPPER RIDGE HAS A DIFFICULT TIME MOVING EAST AND LATEST
GFS RETROGRADES THE UPPER RIDGE WEST ON TUESDAY...SO KNOCKED DOWN
TEMPS MONDAY/TUESDAY A COUPLE OF DEGREES. RAIN CHANCES MONDAY AND
TUESDAY LOOK MINIMAL AND OROGRAPHICAL/DIURNAL DRIVEN.
RAIN CHANCES INCREASE WEDNESDAY AS A SLOW MOVING FRONTAL BOUNDARY
DRIFTS TO THE SOUTHEAST THROUGH THE OHIO VALLEY. 00Z/02 GFS PUSHES
THIS BOUNDARY SOUTH OF THE FORECAST AREA THURSDAY...BUT WILL NOT
MAKE ANY CHANGES TO THE LONG TERM PORTION OF THE FORECAST DUE TO
THE UNCERTAINLY OF THE BOUNDARY LOCATION.
&&
.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
THUNDERSTORMS ENTERING SOUTHEAST WV EARLY THIS MORNING ARE
DEVELOPING AHEAD OF AN UPPER LEVEL STORM SYSTEM WHICH WILL EXIT
THE REGION THIS EVENING.
BEFORE THEN...SHOWERS AND STORMS WILL BE POSSIBLE AT KBLF AND KLWB
AT THE BEGINNING OF THE TAF PERIOD AND AFTER 15Z AT KROA AND KLYH.
BEST THREAT OF STORMS TODAY WILL BE IN THE MORNING IN THE WEST
AND IN THE AFTN IN THE EAST. DOWNSLOPING WINDS MAY INHIBIT
WIDESPREAD ACTIVITY EAST OF THE BLUE RIDGE TODAY. DRIER CONDITIONS
WILL SPREAD INTO THE REGION LATE TODAY AND THIS
EVENING...CONTINUING INTO THIS WEEKEND AND EARLY NEXT WEEK.
&&
.CLIMATE...
RECORD HIGH TEMPERATURES AND YEAR ACHIEVED
AUG 2 AUG 3 AUG 4 AUG 5
BLACKSBURG VA...92/1953 92/1975 95/1987 93/1987
BLUEFIELD WV....92/1988 89/1987 90/1995 89/2005
DANVILLE VA.....98/1999 98/1980 101/1989 99/1991
LYNCHBURG VA...101/1942 100/1935 100/1930 98/1936
ROANOKE VA.....101/1942 100/1935 103/1930 105/1930
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...PH
NEAR TERM...JJ/PH
SHORT TERM...PH
LONG TERM...PH/RCS
AVIATION...PH
CLIMATE...Hazardous weather outlook, Aug 2, 12:44 PM EDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1244 PM EDT SAT AUG 2 2008 NCZ001>006-018>020-031645- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN- 1244 PM EDT SAT AUG 2 2008 ...SEVERE THUNDERSTORM WATCH 792 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND NORTHWEST NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. A WEAK COLD FRONT MOVING THROUGH THE AREA THIS AFTERNOON WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS ARE EXPECTED TO HAVE THE POTENTIAL TO BRING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HEAT INDEX VALUES TUESDAY THROUGH THURSDAY ARE EXPECTED TO BE IN THE 95 TO 100 DEGREE RANGE IN THE PIEDMONT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>045-031645- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL- FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK- FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX- BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER- 1244 PM EDT SAT AUG 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT A WEAK COLD FRONT MOVING THROUGH THE AREA THIS AFTERNOON WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS. A FEW OF THESE STORMS WILL HAVE THE POTENTIAL TO BRING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HEAT INDEX VALUES TUESDAY THROUGH THURSDAY ARE EXPECTED TO BE IN THE 95 TO 100 DEGREE RANGE IN THE PIEDMONT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 2, 12:07 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1207 PM EDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM HAIL 1 W BASSETT 36.77N 80.00W
08/02/2008 M1.00 INCH HENRY VA PUBLIC
&&
CACCIAPAGLIALocal storm report, Aug 2, 12:45 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1245 PM EDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM HAIL RIDGEWAY 36.58N 79.87W
08/02/2008 M0.75 INCH HENRY VA PUBLIC
&&
CACCIAPAGLIALocal storm report, Aug 2, 12:53 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1253 PM EDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM HAIL LAWSONVILLE 36.48N 80.25W
08/02/2008 M0.75 INCH STOKES NC PUBLIC
&&
CACCIAPAGLIASpecial weather statement, Aug 2, 1:01 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 101 PM EDT SAT AUG 2 2008 VAZ010-WVZ042-021730- BLAND VA-MERCER WV- 101 PM EDT SAT AUG 2 2008 AT 1259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTH OF BLUEFIELD...OR ABOUT OVER SANDLICK...MOVING EAST AT 27 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...CERES...PRINCETON AT 110 PM EDT...OAKVALE AT 125 PM EDT... WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. DS
Local storm report, Aug 2, 1:26 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
126 PM EDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0122 PM HAIL PRINCETON 37.37N 81.10W
08/02/2008 M0.88 INCH MERCER WV PUBLIC
1225 PM TSTM WND DMG 1 S STUART 36.62N 80.28W
08/02/2008 PATRICK VA LAW ENFORCEMENT
LARGE TREE BLOWN DOWN ROUTE 103 DRY POND ROAD
&&
CACCIAPAGLIALocal storm report, Aug 2, 1:30 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
130 PM EDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM HAIL 1 E PRINCETON 37.37N 81.08W
08/02/2008 M0.75 INCH MERCER WV PUBLIC
HAIL FELL OVER 3 MINUTES COVERING THE GROUND
&&
CACCIAPAGLIAThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 10:53 AM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Pulaski | 67 min |
| Aug 2, 11:14 AM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Pittsylvania, City of Martinsville | 61 min |
| Aug 2, 11:39 AM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick | 66 min |
| Aug 2, 12:01 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Henry, Patrick | 59 min |
| Aug 2, 12:32 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Pittsylvania, City of Danville | 29 min |
| Aug 2, 12:52 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 53 min |
| Aug 2, 1:10 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 34 min |
| Aug 2, 1:43 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Montgomery, Pulaski, Wythe | 50 min |
| Aug 2, 2:01 PM EDT | Severe Thunderstorm Warning | RNK | Grayson, Smyth | 59 min |
| Aug 2, 2:49 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 86 min |
| Aug 2, 3:45 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles, Tazewell | 58 min |
| Aug 2, 12:57 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham, Stokes | 67 min |
| Aug 2, 1:56 PM EDT | Severe Thunderstorm Warning | RNK | Surry, Wilkes, Yadkin | 67 min |
| Aug 2, 3:51 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 39 min |
| Aug 2, 4:00 PM EDT | Severe Thunderstorm Warning | RNK | Surry, Wilkes, Yadkin | 60 min |
| Aug 2, 4:31 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes, Yadkin | 45 min |
| Aug 2, 7:43 AM EDT | Severe Thunderstorm Warning | RNK | Greenbrier, Monroe | 49 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.